MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 125D; NAIL, FIXATION, BONE
Model Number 71934479
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, an intertan 10mm x 24cm 125d broke inside the patient, proximally just above the lag screw.A revision surgery was performed and the device was removed.No further complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation a lab analysis conducted during this investigation, it was concluded that the intertan 10mm x 24cm 125d nail fractured by the initiation and subsequent propagation of tensile forces and shear forces.The fracture likely initiated on the lateral side of the nail through the lag screw hole.The shear forces quickly propagated in a quasi-static manner to an extent that the cross-sectional area of the nail could not bear the imposed loading, which led to an overload fracture of the nail.No material deviations were found during this investigation.A medical investigation was conducted and confirms without the requested clinical information, operative reports or radiographs a thorough medical investigation of the reported breakage cannot be rendered, nor can its root cause be determined.Per e-mail from the sales rep., one surgeon performed the initial surgery and another surgeon performed the revision.Although the revision report was not provided, it was reported, during the revision the broken device was removed.Since no further complications were reported, no further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or implant failure.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTERTAN 10MM X 24CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11478934
Report Number1020279-2021-02092
Device Sequence Number3625372
Product Code JDS
UDI-Device Identifier00885556105092
UDI-Public00885556105092
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71934479
Device Catalogue Number71934479
Device Lot Number20DM09591
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2021
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer08/25/2021
Initial Report FDA Received Date03/14/2021
Supplement Report FDA Received Date08/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;